I am a 25 year-old male. I had an outbreak of eczema on my eyelids and the skin immediately surrounding both of my eyes. I tried using moisturizers to control this but they only helped a little. I went to my primary-care physician and she prescribed me steroid (triamcinolone acetonide 0.1%) cream and ointment (the cream was to be used once a day in the mornings, and the ointment was to be used once a day in the evenings). She instructed me to use the cream/ointment very sparingly, avoid getting or rubbing it into my eyes, and to only use for 14 days. After 14 days I am supposed to switch to an emollient. I am about a week into the treatment and the eczema is clearing up nicely. I was very careful not to get the cream or ointment into my eyes.
I did some Internet research on the cream and I read that using steroid creams on your eyelids and the skin around the eyes can cause ocular hypertension and glaucoma. Is it safe to use this cream around my eyes? If my eye pressure goes up, will it go back down once I stop using the cream?
Steroids does create side effects to eyes of steroid sensitive persons. it include cataract, glaucoma, ocular infections, dry eyes etc.
If steroid is mandatory for treating your condition then use an ophthalmic steroid ointments which is far pure & sterilized than that used for skin conditions, also don't use it more than 10 - 14 days.
I suggest you to see a good ophthalmologist preferably one who specialized on external eye diseases.
I have very mild eyelid eczema (and on my body) that can be virtually cured of any symptoms for months at a time by a light dose of triamcinolone creme used for 2-3 days. For the eyelids, I use a cotton swab to carefully get a little on the problem area. At worst I find the vapor might irritate the eyes if it's too close so I keep them closed for a minute while the medicine drys but other than that there is zero discomfort on the eyes.
What I'm wondering is if I'm endangering my eyes. I use 2-3 days once a month or every few months whenever eyelid eczema breaks out and same for the rest of my body. So technically speaking I'm using it long term but on an extremely sparing basis with months of rest in between.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.